Illinois, 2008

Hail in Illinois, May 13, 2008

May 13, 2008 · NWS LSX · 1 event in 1 county or zone

A few early evening thunderstorms dropped hail up to 1 inch on parts of the St. Louis Metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A few early evening thunderstorms dropped hail up to 1 inch on parts of the St. Louis Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 2:55 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 13, 2:55 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT TUE MAY 13 2008

.DISCUSSION...
/351 PM CDT TUE MAY 13 2008/
SEVERAL WAVES OF SCATTERED ELEVATED THUNDERSTORMS WHICH HAVE
TRAVERSED PORTIONS OF THE AREA TODAY HAVE MUDDIED THE FORECAST FOR
TONIGHT. THE ASSOCIATED CLOUD COVER AND COOL AIR FROM THE
THUNDERSTORMS HAVE HAMPERED WARMING OVER MUCH OF EASTERN MO AND IL.
THIS SEEMS TO BE THE STORY THIS SPRING WHEN WE GET A DECENT COLD
FRONTAL PASSAGE. ANYWAY THERE WILL BE SOME LOW LEVEL AIR MASS
RECOVERY THOUGH THE REMAINDER OF THE AFTERNOON BUT IT WILL BE
MINIMAL AND LOW LEVEL ADVECTIVE PROCESSES WILL HAVE TO CONTRIBUTE
TONIGHT AND COMBINE WITH THE STEEP LAPSE RATES THAT STILL REMAIN IN
PLACE VIS THE 18Z SGF/TOP SOUNDINGS.  THE ANTICIPATION IS STILL THAT
SCATTERED CONVECTION WILL DEVELOP ALONG THE COLD FRONT LATER THIS
AFTERNOON INTO EARLY EVENING ACROSS WRN MO AND SE KS ONCE THE CAP IS
BROKEN WHERE THE BEST SFC BASED INSTABILITY RESIDES...AND THIS
ACTIVITY SHOULD GROW UPSCALE INTO SEVERAL LINES OR CLUSTERS AS THEY
MOVE EASTWARD IN ASSOCIATION WITH DEEPENING LARGER SCALE ASCENT IN
TANDEM WITH THE MIGRATING COLD FRONT.  GIVEN THE STEEP LAPSE RATES I
STILL CANT RULE OUT ISOLD/SCT ELEVATED STORMS WELL AHEAD OF THE
COLD FRONT BUT DONT THINK THIS WILL REALLY BE THE MAIN PLAYER TNGT.
THE SEVERE WEATHER THREAT ISNT VERY CLEAR.  ANY ELEVATED STORMS
COULD PRODUCE SOME HAIL BUT OTHER THAN THAT THE BEST SEVERE
POTENTIAL WOULD APPEAR TO BE CONFINED TO CENTRAL MO THIS
EVENING...WITH A MORE ISOLD THREAT ACROSS THE REMAINDER OF THE
AREA.

THE FRONT SHOULD RESIDE FROM CENTRAL IL INTO SE MO AT DAYBREAK ON
WEDENSDAY WITH AN ATTENDANT THREAT OF RESIDUAL SHOWERS AND
THUNDERSTORMS MAINLY IN THE MORNING HOURS.  BY AFTERNOON THE FRONT
SHOULD BE SETTLING SOUTH/SOUTHEAST WITH WEAK HIGH PRESSURE SLIDING
INTO THE MID MS VLY.

ATTENTION THEN TURNS TO THE UPR LOW/TROF IN THE SRN STREAM PRESENTLY
INVOF OF THE DESERT SOUTHWEST.  THE MODELS ARE ALL IN AGREEMENT THAT
A SFC LOW WILL DEVELOP ON THE WRN EXTENSION OF THE FRONT ACROSS THE
SRN PLAINS WED NGT...WITH THE SFC LOW TRACKING NEWD ACROSS THE
LOWER MS VLY ON THURS AND INTO THE OH VLY BY FRIDAY MORNING. IN
RESPONSE TO THE LARGE SCALE ASCENT WITH THE TROF/LOW AND MID
LEVEL FRONTOGENETIC FORCING...A SIZEABLE SHIELD OF DEFORMATION
ZONE PRECIPITATION SHOULD EVOLVE. THE TIMING...ONSET...AND NRN
EXTENT OF THE PCPN ARE THE BIGGEST UNCERTAINTIES AND WHERE THE
MODELS DIFFER. THE GFS IS THE FASTEST AND FURTHEST NORTH AND ATTM
HAS BEEN TONED DOWN A BIT IN FAVOR OF THE NAM AND LATEST SREF. IN
THIS SCENARIO I EXPECT A SHIELD OF RAIN TO JUST BE SPREADING INTO
CENTRAL AND SE MO IN THE PREDAWN HOURS ON THURSDAY...AND MOVE NEWD
ENCOMPASSING MUCH OF THE SRN 2/3RDS OF THE CWA DURING THE DAY. THE
CLOUDS AND RAIN WILL MAKE FOR A COOL DAY WITH TEMPS ONCE AGAIN
WELL BLO NORMAL.

IN THE EXTENDED WE ARE STILL LOOKING AT A WEST COAST RIDGE
DOMINATING AND AN ERN U.S. TROF.  THE POSITION AND DEPTH OF THE ERN
TROF REMAINS UP IN THE AIR AND THE GUIDANCE HAS GENERALLY BEEN
SHOWING MORE NWLY FLOW ALOFT THAN NLY AND A TREND TOWARDS SLIGHTLY
WARMER TEMPERATURES.  I FOLLOWED SUITE IN THIS REGARDS.  THERE CUD
BE SOME SCT SHRA IMPACTING PORTIONS OF THE AREA SAT AND BEYOND BUT
THE PSN AND YO-YOING MODEL FCSTS LEAD TO VERY LIMITED CONFIDENCE AND
THEREFORE HAVE LEFT THE FCST DRY.

GLASS

&&

.AVIATION...
/1128 AM CDT TUE MAY 13 2008/
FOR THE 18Z TAFS...
COLD FRONT EXTENDED FROM NORTHWEST IOWA ACROSS SOUTHEAST NEBRASKA
INTO WEST OKLAHOMA LATE THIS MORNING. FRONT WILL MOVE ACROSS THE
AREA DURING THE VALID PERIOD. EXPECT FRONT TO EXTEND FROM
NORTHEAST ILLINOIS ACROSS EAST CENTRAL MISSOURI INTO WEST ARKANSAS
BY 12Z WEDNESDAY. FRONT WILL CLEAR THE AREA BY NOON WEDNESDAY.
SCATTERED SHOWERS/THUNDERSTORMS CONTINUED ACROSS THE AREA AT THIS
TIME. EXPECT WIDESPREAD CONVECTION THIS EVENING AND OVERNIGHT WITH
THE FRONTAL PASSAGE.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 3:09 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT TUE MAY 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
409 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT SWEEPS THROUGH
THE REGION. A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. WHILE A SEVERE STORM IS POSSIBLE ACROSS THE
ENTIRE REGION...THE GREATEST THREAT OF SEVERE WEATHER WILL RESIDE
ACROSS CENTRAL MISSOURI THIS EVENING.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSOURI
AND EXTREME SOUTHWEST ILLINOIS ON WEDNESDAY MORNING AS THE COLD
FRONT MOVES OUT OF THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY ACROSS
SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AS A NEW STORM
SYSTEM MOVES ACROSS THE AREA.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, May 13, 11:31 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.00 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00083

SIPPRELL
Local storm report, May 13, 11:34 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.25 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00084

SIPPRELL
Local storm report, May 13, 11:38 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  M1.25 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00085

SIPPRELL
Local storm report, May 13, 11:53 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00086

SIPPRELL
Local storm report, May 13, 11:56 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00087

SIPPRELL
Local storm report, May 13, 12:26 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.75 INCH       MARION             MO   TRAINED SPOTTER

            S SIDE OF HANNIBAL ON THE MARION...RALLS COUNTY
            LINE...200 CARS IN PARKING LOT DAMAGED

&&

EVENT NUMBER 00088

MILLER

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
May 13, 4:05 PM CST
Where
Madison County, Collinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -90.000

A trained spotter reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100407.